I have been taking Gilenya for 3 months now. I have been under an extreme amount of stress and have been fighting different infections. The doc that I go to wants to continue with the medicine she thinks everything that has been going on in my life might be taking it longer to get full effect. I would like to know how other people are doing on it. Has it benifitted you any?
I haven't met you yet, so let me say welcome to our MS forum.
There are only a few of us on Gilenya right now. I think the only other ones on it are away for the weekend, so that's probably why you haven's had feedback yet.
I am going on 6 months now and although it started off with some side effects that were not that pleasant like my hair was falling out, headaches, fatigue was worse, but now that has all tapered off and my body is finally settling down with it.
You asked if anyone is seeing a benefit and my answer is YES!!! I was headed towards a wheelchair after my last relapse in January. No doubt about that. My neuro changed my DMD to Gilenya because of new lesions and 2 relapses on copaxone and I am doing quite well, walking with only occassional use of a cane when outside. Other things have also gotten better. This was a good decision in my case.
My understanding from my neuro and medical team is that although the gilenya lowers your lymphocytes, significantly in some cases, as long as your neutrophils or ANC is in the normal range, then you are no more prone to infections. It would be expected that some types of infections might take a little longer to recover from as your immune system is depressed. But this would not be something significant.
My suggesting is to get the regular blood work so they can keep an eye on your white couts and liver function so you can catch a problem before it becomes an issue. Are you having regular blood work i.e., 1 month, 3 months, etc? Gilenya can make your fatigue worse, it did with me. I had to ask my doctor about getting on provigil to help as it was affecting my work.
There is a gilenya support group on facebook that you might be interested in checking out. You can goodle it for example "gilenya support group on facebook" and it comes right up. This is a helpful and supportive group for those of us on gilenya that need answers.
Thanks for you comment. I'm getting aggrevaited with the medicine. My hair is falling out, lots of headaches or migraine, the fatigue is unreal, my periods have messed up and some other things. My husband says he can see a little change. My family doctor is worried because I am having a hard time fighting infections and getting sick often. I am having blood work done every 3 months. My MS doctor wants me to try it longer.
They have found that Geilnya is not as much of an immune supressant as once thought. I have also had a tough time with hair loss and fatigue. I took something for fatigue until about a week ago. I don't need it anymore. My hair is growing back in. I have been on it 7 months. Hang in there. the headaches are probably form stress. I know that I have been suffering with them lately, but it is the same old stress/lack of sleep pattern that always triggers them. Good luck and try to give it a little more time.
My periods were messed up in the beginning months too. That kind of freaked me out because I have never had a single issue with them - ever. Some think there is a hormonal effect that gilenya can have on some people and I do know of many others who are having this issue too and you won't find it in their literature unless you really dig deep..
Were you having problems with recovering from infections before going on gilenya? Your immune system is most certainly altered on this drug. There is disagreement in how much it can influence getting infections, but once you get sick it can take longer to get over it.
Are you taking it at night or in the morning? Taking it at night made a world of difference for me. I slept through any side effects that might have come up.
I hope you can hang in there a little longer to see if you get over the side effects. But, if it is just not agreeing with your system, then that is a decision that you and your doctor will need to make.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.